Tornadoes · United States · Texas · 2023
EF2 tornado, Funston, Texas, May 23, 2023
This EF2 tornado ran 4.6 miles across Jones County on May 23, 2023, touching down at 9:13 PM CDT and reaching 700 yards wide. It killed nobody and injured 2.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 23, 2023
- Touchdown
- 9:13 PM CDT (02:13 UTC)
- Lifted
- 9:47 PM CDT (02:47 UTC)
- On the ground
- 34 minutes
- Path length
- 4.6 miles (7.4 km)
- Path width
- 700 yards (640 m)
- Deaths
- 0
- Injuries
- 2
- County
- Jones County
- Touchdown point
- 32.723, -99.789
- Lift-off point
- 32.737, -99.752
- Record number
- 2305232013-01
What the Weather Service recorded
The combination of strong instability and locally enhanced upper level winds produced isolated severe thunderstorms during the evening hours across the Big Country and Concho Valley. A supercell thunderstorm produced a strong tornado causing significant damage in Jones County just east of Funston. Otherwise, the severe storms produced large hail and isolated damaging winds.
A supercell thunderstorm moving slowly southward through eastern Jones County|produced a weak tornado 2 miles east of Funston around 9:13pm.|Very little, if any, damage occurred during this phase of the|event. At about 9:40pm, the tornado was moving southwestward|before it was intercepted by an eastward-moving bow echo about 2|miles south of Funston. The bow echo pushed the tornado back|northeastward and the circulation rapidly intensified for about|five minutes. During this time, the tornado widened and caused|significant damage to some homes at the intersection of CR376 and|CR364. Two manufactured homes were rolled and or completely|destroyed. It was noted that the hurricane straps failed on one of|the manufactured homes, causing it to roll off of its foundation.|A small single-family residence sustained significant roof damage|and caused an enclosed porch to become detached from the home.|The tornado continued northeastward for nearly a mile before|becoming fully absorbed into the straight-line winds of the bow|echo at about 9:47 pm.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 00:34 UTC and running to 07:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:34 UTC | 07:00 UTC | Severe Thunderstorm Watch | SJT |
| 01:19 UTC | 02:00 UTC | Severe Thunderstorm Warning | SJT |
| 01:31 UTC | 02:15 UTC | Severe Thunderstorm Warning | SJT |
| 01:59 UTC | 03:00 UTC | Severe Thunderstorm Warning | SJT |
| 02:09 UTC | 05:15 UTC | Flood Advisory | SJT |
| 02:12 UTC | 03:15 UTC | Severe Thunderstorm Warning | SJT |
| 02:24 UTC | 03:00 UTC | Tornado Warning | SJT |
| 02:59 UTC | 04:00 UTC | Severe Thunderstorm Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 23, 6:13 PM CDT, 3 hours earlier.
Area forecast discussion, May 23, 6:13 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service San Angelo TX 613 PM CDT Tue May 23 2023 ...New AVIATION... .MESOSCALE UPDATE FOR potential thunderstorms this evening... Issued at 536 PM CDT Tue May 23 2023 As of 5pm, a stationary front was located from around Lubbock southeastward to San Saba and Austin. Earlier, this was an old mesoscale boundary, but has seemingly merged with the synoptic front. Regardless, an agitated cu field has been evident on satellite imagery along and just southwest of this front for the past 2-3 hours. Plenty of surface-based instability was noted, to the tune of 3500 J/kg. Surface winds in the Concho Valley and points southward were veering southwest, while northeast of the front, they remained out of the southeast. Clearly, a localized convergence zone was located between San Angelo and Coleman, so this area will need to be watched closely, along with areas further southeast along and near the front. Further north and west, thunderstorms are underway along the dryline from around Lubbock southward to the Trans-Pecos. Confidence is high that this will continue eastward and congeal into a line before moving across the region overnight. && .SHORT TERM... (This evening through Wednesday) Issued at 206 PM CDT Tue May 23 2023 Cumulus field was developing along the Colorado River from the O H. Ivie Reservoir to Spence and Colorado City, then northward to Childress this afternoon. This area will likely be the area of storm initiation this afternoon, probably 5 to 6 PM CDT. With northwest flow aloft and development of a cold pool, the storm complex is expected to move southeast this evening, similar to yesterday. However, there is a more potential for severe weather than yesterday, as the atmosphere is more unstable with SB CAPES of 2500 J/KG, and with 0-6 KM bulk shears of 30 to 35 kt. A few supercells are likely, and large hail and damaging winds are possible. A tornado is also possible, depending on the how the thunderstorms interact. Storm movement will be slower also, and have locally heavy rainfall in the grids...mainly north and east of a Sterling City to San Angelo to Mason line. Showers and thunderstorm activity may still be ongoing, along and east of an Abilene to Junction line after 1 AM tonight, with isolated to scattered showers Wednesday morning. The Big Country may see a break in storms Wednesday afternoon, before another complex of storms moves in during the evening. && .LONG TERM... (Wednesday night through next Memorial Day) Issued at 258 PM CDT Tue May 23 2023 Not a whole lot of change in the extended period. The upper level pattern through the end of the week will remain nearly similar to what we've seen so far this week, with weak short wave ridging over West Texas, downstream from a western CONUS upper trough. This pattern will remain favorable for thunderstorm development to our west and northwest each afternoon, as disturbances in the flow aloft rotate around the ridge axis. Thunderstorms should then track southeast into the forecast area during the evening and overnight hours, with the Big Country remaining the more favorable area for storm coverage through Friday. As we head into the Memorial Day weekend, the medium range models are showing the upper ridge axis shifting a bit farther east into central Texas, as the trough to the west moves a bit closer. This would result in more of a southwest flow aloft pattern over West Texas, with a continued chance for showers and thunderstorms each day through Memorial Day. Instability and shear will be favorable for some severe storms through the period, although details regarding daily severe episodes are rather low beyond the mid week time frame. In addition, localized flooding will be a concern, especially in areas where soils become saturated from previous rainfall. Temperatures will remain generally in the 80s through the weekend, with overnight lows in the 60s. && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Tue May 23 2023 A few localized thunderstorms are possible from 00Z-02Z. Otherwise, conditions expected to deteriorate later this evening and overnight as a line of thunderstorms will move through the region. Once this line makes it through, lower ceilings are likely through at least mid-morning. && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 79 64 80 / 80 50 40 30 San Angelo 64 87 65 87 / 30 30 20 20 Junction 64 89 65 88 / 30 20 10 10 Brownwood 63 81 64 82 / 70 50 30 30 Sweetwater 62 79 64 80 / 70 40 40 40 Ozona 65 88 66 88 / 20 20 10 10 Brady 63 84 64 83 / 50 30 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SK LONG TERM....24 AVIATION...SK
Hazardous weather outlook, May 23, 1:53 PM CDT, 7 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service San Angelo TX 153 PM CDT Tue May 23 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 153 PM CDT Tue May 23 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible starting late this afternoon and extending into tonight. Very large hail, damaging winds and localized flash flooding are all possible. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered showers and thunderstorms will continue to be possible this week, with the best chance across the Big Country. There is a marginal risk for severe weather on Wednesday along and north of the I-10 corridor. The main threats on Wednesday will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, May 23, 7:25 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service San Angelo TX
725 PM CDT Tue May 23 2023
TXZ098-099-240115-
Haskell TX-Throckmorton TX-
725 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern Haskell
and northwestern Throckmorton Counties through 815 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Throckmorton, Millers Creek Reservoir, Irby and The Intersection Of
Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3318 9912 3310 9952 3340 9959 3340 9925
TIME...MOT...LOC 0024Z 332DEG 17KT 3341 9945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DanielsSpecial weather statement, May 23, 8:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
809 PM CDT Tue May 23 2023
TXZ098-113-114-240200-
Haskell TX-Shackelford TX-Jones TX-
809 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Jones and northwestern Shackelford Counties
through 900 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avoca, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Lueders, Nugent, Avoca, Lake Stamford Marina, Paint Creek,
Big Country Baptist Assembly and The Intersection Of Us-
180 And Farm Road 600.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.
&&
LAT...LON 3298 9947 3296 9947 3296 9943 3288 9928
3262 9964 3297 9998 3310 9971
TIME...MOT...LOC 0109Z 302DEG 11KT 3291 9968
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DanielsLocal storm report, May 23, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
841 PM CDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 19 WNW STERLING CITY 31.99N 101.26W
05/23/2023 E1.50 INCH STERLING TX LAW ENFORCEMENT
PING PING BALL TO DIME SIZE HAIL ON THE
STERLING-GLASSCOCK COUNTY LINE ON US-87.
REPORTED BY COUNTY SHERIFF.
&&
SKSpecial weather statement, May 23, 8:51 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
851 PM CDT Tue May 23 2023
TXZ098-113-240230-
Haskell TX-Jones TX-
851 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of southwestern Haskell
and northern Jones Counties through 930 PM CDT...
At 851 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stamford, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Anson, Sagerton, Avoca and Tuxedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.
&&
LAT...LON 3285 9965 3267 9993 3296 10010 3296 9999
3312 9999 3314 9995
TIME...MOT...LOC 0151Z 307DEG 16KT 3293 9984
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DanielsLocal storm report, May 23, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
856 PM CDT TUE MAY 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 3 E IRBY 33.18N 99.47W
05/23/2023 E2.00 INCH THROCKMORTON TX PUBLIC
2- 2.25 INCH HAIL JUST EAST OF IRBY.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
2.2 hours before the tornado, 232 km from the path. May 24, 2023.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -43 J/kg
- Surface CAPE
- 2280 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 7.4 K/km
Fort Worth, TX (KFWD), 12:00Z
9.8 hours after it, 232 km from the path. May 24, 2023.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 680 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Dyess AFB radar (KDYX), 53 km away, was scanning. The volume nearest the touchdown began at 02:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:27 UTC | HAIL 2 | 3 E Irby | Throckmorton, TX | 2- 2.25 INCH HAIL JUST EAST OF IRBY. |
| 02:15 UTC | TORNADO | 3e Funston | Jones, TX | SHORT-LIVED TORNADO. |
| 02:20 UTC | HAIL 2.5 | 2 Nw Nugent | Jones, TX | |
| 02:31 UTC | TORNADO | 3 Ese Funston | Jones, TX | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 ESE FUNSTON. MAJOR RESIDENTIAL DAMAGE AS WELL AS A MISSING SEA CONTAINER STORAGE BUILDING. NWS STORM SURVEY INDICATED TORNADO DAMAGE. TIME BASED ON RADAR ESTIMATES. |
| 02:32 UTC | HAIL 1 | Stamford | Jones, TX | |
| 02:40 UTC | TORNADO | 1 Se Funston | Jones, TX | 1/4 MILE WIDE TORNADO. |
| 02:50 UTC | TSTM WND DMG | 4 Nnw Nugent | Jones, TX | POWER LINES DOWN ALONG HIGHWAY 180 ROUGHLY 1/2 MILE EAST OF FM600. |
| 04:10 UTC | TSTM WND DMG | 2 Ese Funston | Jones, TX | MAJOR RESIDENTIAL DAMAGE AS WELL AS A MISSING SEA CONTAINER STORAGE BUILDING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 23, 2023
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 4:57 PM MDT | Unrated | Curry, NM | 0.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.